South Dakota, 2024

Damaging Winds in South Dakota, August 21, 2024

August 21, 2024 · NWS UNR · 3 events in 2 counties and zones

A line of severe thunderstorms developed over far southwest South Dakota, producing wind gusts to over 60 mph across portions of Fall River and Oglala Lakota counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over far southwest South Dakota, producing wind gusts to over 60 mph across portions of Fall River and Oglala Lakota counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 21, 1:07 PM MST, 3 hours 23 minutes earlier. Its key messages:

  • Isolated to scattered storms expected this afternoon and evening, a few storms may be strong to severe.
  • Critical fire weather conditions for northeast Wyoming this afternoon.
  • Daily chances for storms through Friday, drier the remainder of the weekend.
Area forecast discussion, Aug 21, 1:07 PM MST, 3 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
207 PM MDT Wed Aug 21 2024

.KEY MESSAGES...

- Isolated to scattered storms expected this afternoon and
  evening, a few storms may be strong to severe.

- Critical fire weather conditions for northeast Wyoming this
  afternoon.

- Daily chances for storms through Friday, drier the remainder of
  the weekend.

&&

.DISCUSSION...(This Evening Through Wednesday)
Issued at 145 PM MDT Wed Aug 21 2024

Current surface analysis shows low pressure over southeastern MT,
with a frontal boundary stretching into southwest SD this
afternoon. Upper air models continue to show ridge over the
northern plains, with upper High over the southern plains.
Temperatures currently sit in the mid 70s over northwestern SD,
while the rest of the forecast area sits in the mid 80s to mid
90s.

Storms are once again expected this afternoon and evening, as low
level southeasterly winds advect moisture into the region. The
best instability ranges from south central SD up to northwestern
SD, with ML CAPE values stretching into the 2000-3000 j/Kg range.
A bit better shear today than the previous days as well, reaching
into the 35-45kt range over the western SD plains. With the
boundary allowing for better forcing today, parameters should be
enough to support a few strong to severe storms through this
evening. Thermal profiles support severe winds and marginally
severe hail threats for today. For the western area of our CWA,
drier air coupled with breezy winds has allowed for elevated to
critical fire weather conditions, especially over parts of
northeastern Wyoming, where RH's are near 10% with winds gusting
up to 35 mph.

Multiple mid-level waves will support shower/storm chances through
Friday. Models show a wave moving through later Thursday,
generally south of our forecast area, with our southern most
counties potentially seeing some isolated precipitation. Another
wave passing through Friday afternoon may bring a better chance of
more widespread storms again. By saturday the pattern shifts
somewhat as the ridge shifts eastward, allowing for drier
conditions for Sat/Sun and potentially early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1036 AM MDT Wed Aug 21 2024

MVFR/IFR stratus over northwest SD will dissipate by early
afternoon. Scattered thunderstorms are expected this afternoon
and evening, especially across western SD, with local IFR
conditions in the stronger storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM MDT this evening for SDZ321-322.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315-317.
&&

DISCUSSION/KEY MESSAGES...Dye
AVIATION...Johnson
Hazardous weather outlook, Aug 21, 1:41 AM MST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
241 AM MDT Wed Aug 21 2024

SDZ001-002-012>014-024>026-028-030>032-042>044-046-047-049-
072>078-WYZ056-057-060-221300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Central Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Western Crook-
Wyoming Black Hills-Northeastern Crook-
241 AM MDT Wed Aug 21 2024 /341 AM CDT Wed Aug 21 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible Thursday through
Saturday. Warm, dry, and breezy conditions will result in elevated
fire weather conditions on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-041-WYZ054-055-058-059-221300-
Southern Foothills-Southern Black Hills-Western Fall River-
Northern Campbell-Southern Campbell-Weston County Plains-
Newcastle-
241 AM MDT Wed Aug 21 2024

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

Warm, dry, and breezy conditions will result in elevated to
critical fire weather conditions this afternoon and evening.
Isolated thunderstorms are possible today with dry lightning and
strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warm, dry, and breezy conditions will result in critical fire
weather conditions on Saturday. Isolated thunderstorms are
possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 21, 3:05 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
405 PM MDT Wed Aug 21 2024

WYZ056>058-212230-
Wyoming Black Hills WY-Western Crook WY-Weston County Plains WY-
405 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WESTON AND SOUTH
CENTRAL CROOK COUNTIES THROUGH 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Upton, or 20 miles south of Sundance, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Inyan Kara Mountain around 415 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4433 10430 4414 10411 4400 10456 4416 10467
TIME...MOT...LOC 2205Z 242DEG 33KT 4412 10453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Aug 21, 3:45 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT Wed Aug 21 2024

SDZ027-041-212315-
Western Fall River SD-Southern Foothills SD-
445 PM MDT Wed Aug 21 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN FALL RIVER COUNTY THROUGH
515 PM MDT...

At 445 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Burdock to 2 miles southwest of
Montrose. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rumford and Ardmore around 450 PM MDT.
  Cascade Falls and Cottonwood Springs Dam around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4300 10404 4347 10406 4348 10363 4347 10353
      4300 10351
TIME...MOT...LOC 2245Z 259DEG 26KT 4349 10383 4290 10378

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC
Special weather statement, Aug 21, 3:47 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Wed Aug 21 2024

WYZ057>059-212315-
Wyoming Black Hills WY-Weston County Plains WY-Newcastle WY-
447 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WESTON AND SOUTHERN
CROOK COUNTIES THROUGH 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over
Osage, or 13 miles northwest of Newcastle, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Four Corners around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.

&&

LAT...LON 4403 10458 4425 10420 4408 10405 4396 10406
      4389 10447
TIME...MOT...LOC 2247Z 243DEG 31KT 4398 10441

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JC
Local storm report, Aug 21, 3:51 PM MST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
451 PM MDT Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Tstm Wnd Gst     6 SW Dwtn Gillette      44.23N 105.59W
08/21/2024  M50 mph          Campbell           WY   Public

&&

JC
Special weather statement, Aug 21, 4:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
520 PM MDT Wed Aug 21 2024

SDZ032-212345-
Haakon SD-
520 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HAAKON COUNTY
THROUGH 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Ottumwa, or 10 miles northeast of Philip, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Midland, Ottumwa, and Nowlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4421 10170 4445 10116 4419 10117 4417 10116
      4416 10105 4414 10104 4400 10105 4399 10148
      4400 10160
TIME...MOT...LOC 2320Z 249DEG 29KT 4414 10150

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Aug 21, 4:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
529 PM MDT Wed Aug 21 2024

SDZ075-220000-
Eastern Fall River SD-
529 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FALL RIVER COUNTY
THROUGH 600 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Oelrichs, or 23 miles southeast of Hot Springs,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oelrichs and Hay Canyon Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4317 10342 4332 10300 4300 10301 4300 10342
TIME...MOT...LOC 2329Z 248DEG 35KT 4312 10328

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JC

The radar

The Rapid City radar (KUDX), 128 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 21, 4:30 PM MST
Where
Fall River County, 11.41 mi SSW of Oelrichs
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.040, -103.350

Thunderstorm Wind, Oglala Lakota

When
August 21, 5:01 PM MST
Where
Oglala Lakota County, 11.08 mi NW of Slim Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.190, -102.990

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
August 21, 5:50 PM MST
Where
Oglala Lakota County, Porcupine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -102.330

Wind gusts were estimated at near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204496, 1204495, 1204499.